South Carolina, 2011

Tornadoes and Hail in South Carolina, April 28, 2011

April 28, 2011 · NWS CAE · 18 events in 9 counties and zones

A line of thunderstorms developed ahead of a cold front and moved through the area producing some large hail and wind damage. Most of the damage was due to trees falling, some on homes or vehicles.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$663,000
Crop damage
$14,000
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

A line of thunderstorms developed ahead of a cold front and moved through the area producing some large hail and wind damage. Most of the damage was due to trees falling, some on homes or vehicles. Three small tornadoes also touched down in the Midlands.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Apr 28, 4:05 AM EST, 46 minutes earlier.

Area forecast discussion, Apr 28, 4:05 AM EST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
505 AM EDT THU APR 28 2011

.SYNOPSIS...
STRONG COLD FRONT WITH A HISTORY OF SEVERE WEATHER CONTINUES TO
MARCH INTO THE CSRA AND MIDLANDS ALONG WITH SHOWERS AND
THUNDERSTORMS...SOME OF WHICH MAY BE SEVERE. THE COLD FRONT WILL
MOVE OFFSHORE BRINGING THE SHOWERS AND THUNDERSTORMS TO AND END
THIS AFTERNOON WITH HIGH PRESSURE BUILDING INTO THE REGION
TONIGHT THROUGH THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATE...SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE INTO THE
FORECAST AREA AND WILL ENTER THE AUGUSTA AND COLUMBIA AREAS IN THE
NEXT HOUR OR TWO. COORDINATION CALL WITH STORM PREDICTION CENTER
HAS RESULTED IN THE CANCELLATION OF TORNADO WATCH 248 AND ISSUANCE
OF TORNADO WATCH 250 THROUGH NOON TODAY. STRONGEST STORMS
CURRENTLY ENTERING THE CSRA...SOME OF WHICH HAVE A HISTORY OF
PRODUCING SEVERE WEATHER IN GA. UPDATE OUT MOMENTARILY TO ACCOUNT
FOR TORNADO WATCH 250 AND ADJUST WEATHER AND POPS.

PREVIOUS DISCUSSION...STRONG COLD FRONT WITH A HISTORY OF
TORNADOES AND SEVERE WEATHER CONTINUES TO MARCH ACROSS THE
TENNESSEE VALLEY AND GULF COAST STATES. THE FRONT WILL CROSS
CENTRAL SOUTH CAROLINA THIS AFTERNOON AND MOVE OFF THE COAST BY
THE EVENING.

INSTABILITY PARAMETERS REMAIN MODERATE TO HIGH WITH STRONG
LOW LEVEL SHEAR. DEWPOINTS IN THE MID 60S TO LOWER 70S AHEAD OF THE
FRONT. DISCRETE SUPERCELLS WITH THE POSSIBILITY OF A FEW TORNADOES
AND DAMAGING WINDS. THE THREAT OF SEVERE WEATHER WILL END ACROSS
THE MIDLANDS AND CSRA EARLY THIS AFTERNOON AND END ALONG THE COAST
BY MID TO LATE AFTERNOON.

COORDINATION WITH THE STORM PREDICTION CENTER HAS RESULTED
TORNADO WATCH 248 THROUGH 8AM FOR THE CSRA...CENTRAL AND WESTERN
MIDLANDS. EXPECT SOME WEAKENING IN THE LINE AS IT MOVES INTO THE
AREA...BUT THERE WILL STILL BE STRONG TO SEVERE STORMS POSSIBLE
ALONG AND AHEAD OF THE FRONT.

THE LAKE WIND ADVISORY REMAIN IN EFFECT THROUGH 8 PM THIS EVENING.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
QUIET WEATHER FOR TONIGHT INTO FRIDAY NIGHT. ALL MODELS INDICATE
THE COLD FRONT WILL PUSH OFF THE COAST BY THIS EVENING WITH HIGH
PRESSURE BUILDING IN FROM THE WEST. THE LARGE UPPER LEVEL TROUGH
CROSSING THE EASTERN PART OF THE NATION WILL FINALLY MOVE OFF THE
COAST FRIDAY...ALLOWING THE UPPER LEVEL RIDGE TO MOVE IN FROM THE
WEST. DRY WEATHER AND SEASONABLE WEATHER EXPECTED WITH HIGHS AROUND
80 AND LOWS IN THE UPPER 40S TO LOWER 50S.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT. UPPER RIDGE BUILDS OVER
THE GULF COAST AND BUILDS EASTWARD. HIGH PRESSURE DOMINATES THE
FORECAST THROUGH THE WEEKEND AS THE UPPER RIDGE MOVES OFF THE
COAST MONDAY. NEXT UPPER TROUGH OVER THE PACIFIC NORTHWEST ON
FRIDAY DEEPENS WHILE MOVING EAST INTO THE CENTRAL PART OF THE
NATION THROUGH TUESDAY. A COLD FRONT APPROACHES FROM THE WEST BY
LATE MONDAY. GFS INDICATE THE FRONT CROSSING THE AREA TUESDAY.
POPS FOR SHOWERS/TSTMS MONDAY THROUGH TUESDAY.

&&

.AVIATION /09Z THURSDAY THROUGH MONDAY/...
UPDATE 09Z...SHOWERS AND THUNDERSTORMS CONTINUE TO APPROACH THE
TAF SITES AND WILL MOVE INTO AGS/DNL/CAE/CUB WITHIN THE NEXT HOUR.
SOME OF THE THUNDERSTORMS APPROACHING AGS/DNL HAVE A HISTORY OF
PRODUCING SEVERE WEATHER IN WESTERN/CENTRAL GA...ALONG WITH
AN EXCEPTIONAL AMOUNT OF LIGHTNING. SHOWERS AND THUNDERSTORMS
WILL TAKE A COUPLE OF HOURS TO CROSS THE TAF SITES AND SHOULD BE
EAST OF AGS/DNL/CAE/CUB AROUND 14Z.

PREVIOUS DISCUSSION...VFR CONDITIONS FOR MUCH OF THE TAF
PERIOD...REDUCING TO MVFR/IFR WITH SHOWERS/THUNDERSTORMS DURING
THE EARLY MORNING HOURS. COLD FRONT CROSSING THE SOUTHEASTERN
STATES WILL MOVE INTO AGS/DNL AROUND 08 TO 09Z ALONG WITH SHOWERS
AND THUNDERSTORMS...THEN INTO CAE/CUB/OGB BETWEEN 09 AND 10Z. THIS
SYSTEM HAS A HISTORY OF PRODUCING TORNADOES AND SEVERE WEATHER SO
EXPECT SOME STRONG WIND GUSTS AT A MINIMUM FOR ALL TAF SITES. FOR
NOW HAVE INCLUDED 25 KNOTS WITH GUSTS TO 35 KNOTS ASSOCIATED WITH
THUNDERSTORMS. FRONT ALONG WITH SHOWERS AND THUNDERSTORMS WILL
MOVE EAST OF THE TAF SITES BY 15Z WITH WINDS REMAINING STRONG AND
GUSTY AS THEY VEER TO WESTERLY DURING THE AFTERNOON.

EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT IMPACTS TO AVIATION
EXPECTED FRIDAY THROUGH MONDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR SCZ015-016-
     018-020>022-025>031-035>038-041.
GA...LAKE WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR GAZ040-
     063>065-077.
&&
Hazardous weather outlook, Apr 28, 3:44 AM EST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
444 AM EDT THU APR 28 2011

GAZ063>065-077-SCZ015-016-020>022-025>031-035>038-041-290845-
MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-NEWBERRY-
FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-RICHLAND-LEE-AIKEN-
SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
444 AM EDT THU APR 28 2011

...LAKE WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...TORNADO WATCH 250 IN EFFECT UNTIL NOON EDT TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.
   TORNADO WATCH.

THUNDERSTORMS WILL DEVELOP AND INCREASE IN COVERAGE TOWARD
DAYBREAK AS A COLD FRONT APPROACHES FROM THE WEST. SOME
THUNDERSTORMS MAY BE SEVERE WITH THE MAIN THREAT BEING DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

GAZ040-SCZ018-290845-
LINCOLN-MCCORMICK-
444 AM EDT THU APR 28 2011

...LAKE WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Apr 28, 4:49 AM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
549 AM EDT THU APR 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 AM     HAIL             MARTINEZ                33.52N 82.09W
04/28/2011  M1.00 INCH       COLUMBIA           GA   AMATEUR RADIO

            INCH SIZE HAIL IN MATRINEZ REPORTED BY HAM RADIO.

&&

DS

The radar

The Columbia radar (KCAE), 25 km away, was scanning. The volume nearest the first event began at 09:51 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 3 tornado, 1 hail. Local standard time, as filed.

Hail, Lexington

When
April 28, 4:51 AM EST to 4:55 AM EST
Where
Lexington County, 0.57 mi W of Gilbert
Measured
1 in hail
Property damage
$4,000
Crop damage
$2,000
Reported by
Public
Coordinates
33.920, -81.390

Public reported quarter size hail in Gilbert.

Thunderstorm Wind, Richland

When
April 28, 5:27 AM EST to 5:31 AM EST
Where
Richland County, 1.15 mi W of Arthurtown
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
33.970, -81.040

Highway Patrol reported trees and powerlines down in the Olympia area.

Thunderstorm Wind, Richland

When
April 28, 5:28 AM EST to 5:32 AM EST
Where
Richland County, 0.69 mi N of Columbia
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
34.010, -81.020

Highway Patrol reported trees down near Laurel and Waverly streets.

Thunderstorm Wind, Richland

When
April 28, 5:29 AM EST to 5:33 AM EST
Where
Richland County, 0.9 mi SE of Sims
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
33.940, -80.960

Highway Patrol reported trees down near Bluff and Avalon roads.

Thunderstorm Wind, Aiken

When
April 28, 5:35 AM EST to 5:55 AM EST
Where
Aiken County, 0.9 mi SW of Aiken
Measured
55 kt (63 mph) estimated gust
Property damage
$24,000
Reported by
Law Enforcement
Coordinates
33.540, -81.730

Aiken county sheriff reported trees down across the county.

Thunderstorm Wind, Kershaw

When
April 28, 5:56 AM EST to 6:00 AM EST
Where
Kershaw County, 0.9 mi NW of Camden
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Department of Highways
Coordinates
34.260, -80.610

DOT reported trees down in Camden.

Thunderstorm Wind, Chesterfield

When
April 28, 6:35 AM EST to 6:39 AM EST
Where
Chesterfield County, 0.57 mi W of Mc Bee
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Public
Coordinates
34.470, -80.260

Public reported power outages across the area.

Tornado, Calhoun

When
April 28, 6:37 AM EST to 6:45 AM EST
Where
Calhoun County, 1.17 mi SW of Ft Motte to 3.62 mi ENE of Ft Motte
Rating
EF1
Path length
4.68 mi
Path width
440 yd
Property damage
$250,000
Crop damage
$12,000
Reported by
NWS Storm Survey
Coordinates
33.719, -80.715

NWS Storm Survey confirmed a HAM radio report of a tornado touchdown southwest of Ft. Motte. An EF1 tornado with winds of near 100mph took down numerous trees and powerlines, damaged a farm, and rolled over a large section of a field irrigation system. Nickel size hail was also reported.

Tornado, Sumter

When
April 28, 6:50 AM EST to 7:04 AM EST
Where
Sumter County, 2.21 mi NW of Privateer to 3.88 mi NE of Britton
Rating
EF1
Path length
10.75 mi
Path width
220 yd
Property damage
$48,000
Reported by
NWS Storm Survey
Coordinates
33.850, -80.430

NWS Storm Survey confirmed an EF1 tornado of winds near 90 mph had intermittent touch downs along its path. Numerous trees were either blown over or snapped. Minor damage was done to several homes.

Thunderstorm Wind, Sumter

When
April 28, 7:02 AM EST to 7:06 AM EST
Where
Sumter County, 2.95 mi WSW of Mc Bride Corners
Measured
55 kt (63 mph) estimated gust
Property damage
$12,000
Reported by
Utility Company
Coordinates
33.890, -80.200

Black River Electric Coop reported trees and powerlines down near Maywood Middle School.

Thunderstorm Wind, Barnwell

When
April 28, 7:17 AM EST to 7:20 AM EST
Where
Barnwell County, 0.9 mi NE of Snelling
Measured
55 kt (63 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
33.240, -81.460

Sheriff reported numerous trees down in the Snelling area.

Tornado, Sumter

When
April 28, 7:18 AM EST to 7:20 AM EST
Where
Sumter County, 2.26 mi WSW of Shiloh to 0.64 mi WSW of Shiloh
Rating
EF0
Path length
1.65 mi
Path width
80 yd
Property damage
$18,000
Reported by
Emergency Manager
Coordinates
33.912, -80.063

Emergency Manager reported trees down on Forge road and Pudding Swamp road in the Shiloh Community from an EF0 tornado.

Thunderstorm Wind, Calhoun

When
April 28, 7:34 AM EST to 7:39 AM EST
Where
Calhoun County, 1.88 mi SW of St Matthews to 1.04 mi ESE of St Matthews
Measured
55 kt (63 mph) estimated gust
Property damage
$60,000
Reported by
Amateur Radio
Coordinates
33.654, -80.806

HAM radio and storm survey found trees down, stop signs bent over, uprooted trees, powerlines down, and a home significantly damaged from a tree falling on it.

Thunderstorm Wind, Clarendon

When
April 28, 8:00 AM EST to 8:04 AM EST
Where
Clarendon County, 0.69 mi N of Gable
Measured
55 kt (63 mph) estimated gust
Property damage
$12,000
Reported by
Utility Company
Coordinates
33.830, -80.100

Black River Electric Coop reported trees and powerlines down in the Gable area.

Thunderstorm Wind, Clarendon

When
April 28, 8:15 AM EST to 8:19 AM EST
Where
Clarendon County, 1.38 mi S of Summerton
Measured
55 kt (63 mph) estimated gust
Property damage
$160,000
Reported by
Utility Company
Coordinates
33.600, -80.350

Black River Electric Coop reported trees and powerlines down in Summerton.

Thunderstorm Wind, Clarendon

When
April 28, 8:15 AM EST to 8:19 AM EST
Where
Clarendon County, 1.38 mi S of Summerton
Measured
55 kt (63 mph) estimated gust
Property damage
$16,000
Reported by
Utility Company
Coordinates
33.600, -80.350

Black River Electric Coop reported trees and powerlines down in Summerton.

Thunderstorm Wind, Richland

When
April 28, 9:18 AM EST to 9:22 AM EST
Where
Richland County, 1.38 mi S of Killian
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
34.110, -80.950

WXJ20 NOAA Weather Radio Transmitter Tower Antenna damaged by a strong wind gust as relayed by the ETV contractor.

Thunderstorm Wind, Kershaw

When
April 28, 9:48 AM EST to 9:52 AM EST
Where
Kershaw County, 0.69 mi S of Bethune
Measured
55 kt (63 mph) estimated gust
Property damage
$6,000
Reported by
Utility Company
Coordinates
34.410, -80.350

Black River Electric Coop reported large limbs and powerlines down in Bethune.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2011Every state in 2011This day in weather historyThe tornado archive for South Carolina, 2011Warnings in South Carolina, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 287935, 287959, 287958, 287941, 287936, 287955, 287938, 287937, 287957, 287948, 287940, 287946, 287939, 287949, 287950, 287952, 287956, 287953.